Indiana, 2003

Winter Storm in Indiana, January 2, 2003

January 2, 2003 · NWS LOT · 1 event in 1 county or zone

A storm system moving across the Ohio Valley spread snow across northwest Indiana. Boswell in Benton County reported 7 inches of snowfall.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A storm system moving across the Ohio Valley spread snow across northwest Indiana. Boswell in Benton County reported 7 inches of snowfall. Snowfall amounts rapidly decreased north of Benton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 2, 5:30 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 2, 5:30 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
530 AM CST THU JAN 2 2003

AVIATION DISCUSSION FOR 12Z TAFS

ACARS SOUNDINGS AND BUFKIT SHOWING TEMPS AT BASE OF
INVERSION...WHICH  IS ABOUT 880 MB...AROUND -10 WITH LAKE WATER
TEMPS ABOUT +2. ENOUGH OF A LAPSE RATE FOR SC DECK AND SOME VERY
LIGHT SNOW. SNOW STREAKS HAVE BEEN SHOWING UP ON RADAR FOR A COUPLE
HOURS BUT HAVE ONLY SEEN A COUPLE METAR REPORTS OF VERY LIGHT SNOW
WITH NO VSBY RESTRICTIONS. SO HAVE OPTED TO LEAVE SNOW OUT OF TAFS
UNTIL SYSTEM SNOW TO THE SOUTH MOVES IN THIS AFTN. EVEN THEN...MOST
OF IT SHOULD STAY WELL SOUTH OF TERMINALS...SO KEPT EVERYTHING MVFR.
MAY GO A LITTLE STRONGER AT GYY. UPPER LOW MOVING OUT THIS EVENING
AND SNOW SHOULD END. STILL COLD ENOF FOR SOME LINGERING LAKE EFFECT
FLURRIES THROUGH THE EVENING. NORTHEAST WINDS TO CONTINUE THROUGH
THE DAY BUT BECOME NORTH THIS EVENING AS LOW PULLS OFF TO THE EAST.

ALLSOPP

PRELIMINARY DISCUSSION FOR 4 AM ZONES

06Z SATL PICS HAVE IMPRESSIVE SPINNER MOVING INTO W AR. UPPER AIR
MAPS AT 200 USING BJ COOK SAYS LOW SHOULD MOVE E FIRST 12 HOURS AND
500 HEIGHT RISE/FALL COUPLET SAYS IT SHOULD MOVE SE FROM ITS 00Z
POSITION. THIS MORE S POSITION WHAT MODELS FROM 24 HOURS AGO SHOWED.
THE OLD GULF COAST SYSTEM PROBABLY HAD SOME INFLUENCE HERE. IT
DEFINITELY CLEANED OUT THE 700+850 MOISTURE JUST TO THE E OF THE
SPINNER SO THE PRESENT RADAR SHIELD WHAT THIS SYSTEM DYNAMICALLY
PRODUCING.

MODELS SHOW VORT MOVING DUE E FIRST 12 HOURS THEN NE NR OHIO RIVER AS
ANOTHER PIECE OF ENERGY COMES IN FROM BEHIND TO HAVE STRONG ENERGY
VORT IN DEEP SOUTH IN 24 HOURS. SO SYSTEM KIND OF SPLITTING. WHOLE
TROF THEN SLOWER LIKE OLD ETA RUNS LAST 2 DAYS BUT MAIN VOFT OF OUR
CONCERN FASTER LIKE AVN OF PAST 2 DAYS.

AT 06Z N EDGE RADAR ECHOES JUST S OF IRK AND ABOUT THE 80% RH LINE ON
MODELS AND 14 VALUE FOR 700 VORTICITY. ETA/NGM SHOW THIS LINE/VALUE
TO NR A CHI-MQB LN AT 00Z AT NR A VPZ E WATSEKA LN BY 12Z. WILL USE
THIS LINE AS JUST FLURRIES TO THE NW AND ACCUMULATION TO THE SE. 290K
LEVEL SHOWS SOME ISENTROPIC LIFT MIDDAY WITH 2-3 G/KG BUT ALL SINKING
BY 00Z AND Q-VECTOR MAX ALREADY THRU SO ONLY A SHORT PERIOD OF
HEAVIER SNOW SE. WILL LOOK AT 06Z MESOETA RUN BEFORE DECIDE FINAL
SNOW AMOUNTS BUT SE COUNTIES WILL STAY THE 3-5 PER ILX IWX COORD.

AFTER THIS SYSTEM THRU A SERIES OF COMPACT FAST MOVING VORTS TO COME
OVER PACIFIC COAST RIDGE AND DROP SE INTO THE AREA SO EPISODES OF
RAIN OR SNOW POSSIBLE IN EXTENDED FORECAST. EACH SYSTEM TO HAVE
POCKET WARM PACIFIC AIR WITH IT SO PRECIP MAY BE MIXED OR EVEN JUST
RAIN.

COORD WITH ILX IWX

.CHI...SNOW ADVISORY 5 SE COUNTIES

AF
Hazardous weather outlook, Jan 2, 6:00 AM CST, 1 hour before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-
019-021800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CST THU JAN 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THURSDAY

A COMPLEX UPPER LEVEL STORM SYSTEM STRETCHING FROM CENTAL ARKANSAS TO
SOUTHERN MISSOURI IS MOVING NORTHEAST AND BREAKING IN TWO. THIS
SYSTEM WILL SPREAD AN AREA OF SNOW OVER THE AREA TODAY. THE SNOW WILL
DIMINISH TO FLURRIES TONIGHT.

THE SNOW WILL JUST BE SOME FLURRIES AROUND ROCKFORD...UP TO AN INCH
IN THE SOUTHERN PARTS OF THE CHICAGO AREA DOWN TO LASALLE...AND 2 TO
5 INCHES ROUGHLY FROM FAIRBURY TO WATSEKA AND RENSSELAER. THE
HEAVIEST PUSH WILL BE THROUGH MIDDAY SOUTH AND IN THE AFTERNOON
NORTH. FOR TONIGHT ONLY SOME VERY LIGHT SNOW OR FLURRIES ARE
EXPECTED...MAINLY FROM AROUND CHICAGO SOUTH AND EAST. LITTLE IF ANY
ADDITIONAL ACCUMULATION WILL OCCUR TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SPOTTERS WILL NOT BE NEEDED.

AF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Benton

When
January 2, 7:00 AM CST to 5:00 PM CST
Where
Benton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.606, -87.311 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338177.